Nebraska, 2009

Hail in Nebraska, July 24, 2009

July 24, 2009 · NWS GID · 12 events in 5 counties and zones

An upper level disturbance helped to push a surface cold front south through the region, aiding in the development of evening thunderstorms across south central Nebraska. Some thunderstorms became severe, dropping hail up to the size of gold balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
$1.0 million
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An upper level disturbance helped to push a surface cold front south through the region, aiding in the development of evening thunderstorms across south central Nebraska. Some thunderstorms became severe, dropping hail up to the size of gold balls. A number of funnel clouds were reported with a storm near Cairo, which then shifted south into Grand Island, where additional funnel clouds were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 24, 2:34 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 24, 2:34 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
334 PM CDT FRI JUL 24 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT.  FOCUS IS ON AN
OUTSIDE CHANCE FOR THUNDERSTORMS THIS EVENING AND TONIGHT.  THE
PATTERN ALOFT FEATURED AN UPPER RIDGE AXIS ACROSS THE ROCKIES...WITH
LOW PRESSURE CENTERS LOCATED IN THE PACIFIC NORTHWEST AND IN
ONTARIO.  SHORTWAVE ENERGY ON THE BACK SIDE OF THE NORTHEAST LOW WAS
PUSHING AN ASSOCIATED COOL FRONTAL BOUNDARY SOUTH TOWARD OUR CWA. THE
FRONTAL BOUNDARY AROUND 18Z WAS ORIENTED FROM KSNY TO KTIF TO
KYKN. MOISTURE POOLING AHEAD OF THE FRONT HAS RESULTED IN POCKETS
OF SURFACE BASED CAPES IN THE 3000 TO 4000 J/KG RANGE. MODELS
DIFFER ON WHETHER OR NOT THE FRONT WILL BECOME ACTIVE LATER
TODAY...MAINLY DURING THE EVENING HOURS. THE NAM IS MORE ROBUST IN
THIS REGARD IN DEVELOPING PCPN WHEREAS THE RUC AND GFS SUGGEST
CAPPING WILL HOLD WITH THEIR DEPICTION OF MID LEVEL TEMPS WHICH
ARE A COUPLE OF DEGREES WARMER THAN THE NAM. CONFIDENCE IS NOT
HIGH ON THE DEVELOPMENT OF CONVECTION...BUT ON THE OTHER
HAND...CANNOT RULE OUT THE POSSIBILITY EITHER. IF STORMS CAN FIRE
ON THE FRONT THIS EVENING...SEVERE WEATHER IS POSSIBLE GIVEN THE
HIGH CAPES AND DEEP LAYER SHEAR OF 30 TO 40KTS. THE MAIN HAZARDS
FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

THE FRONTAL BOUNDARY WILL CONTINUE TO SAG SOUTH TONIGHT AND SOME
LINGERING OR EVEN REDEVELOPMENT OF ACTIVITY IS POSSIBLE OVERNIGHT AS
SHORTWAVE ENERGY TRANSLATES SOUTHEASTWARD.  HAVE MAINTAINED SOME
POPS TONIGHT INTO SATURDAY MORNING TO ACCOUNT FOR THIS.

ON SATURDAY...THE NAM SUGGESTS CONVECTION MAY LINGER DURING THE DAY
IN OUR SOUTHWEST CWA...BUT AGAIN CONFIDENCE IS NOT HIGH AND HAVE
KEPT THE FORECAST DRY WHILE SURFACE HIGH PRESSURE BUILDS SOUTH.
TEMPERATURES WILL BE COOLER BEHIND THE FRONT COMPARED TO TODAYS
READINGS...BUT FAIRLY SEASONAL OVERALL IN THE UPPER 80S.  THE
SURFACE RIDGE WILL REMAIN ORIENTED ACROSS OUR REGION SATURDAY NIGHT
RESULTING IN DRY CONDITIONS FOR THE OVERNIGHT PERIOD.

.LONG TERM...12Z SUNDAY THROUGH FRIDAY.  THE LONG TERM PERIOD WILL
BEGIN WITH A RIDGE OVER THE WESTERN UNITED STATES WHILE A UPPER
TROUGH/LOW IS IN PLACE IN THE EAST.  THE RIDGE IN THE WEST WILL
GRADUALLY RETREAT WEST/SOUTHWEST THROUGH MUCH OF THE PERIOD WITH THE
UPPER TROUGH SHIFTING INTO CENTRAL PART OF THE COUNTRY.  THIS WILL
BRING PERIODIC FRONTAL BOUNDARIES THROUGH THE REGION WITH GENERALLY
BELOW NORMAL TEMPERATURES MUCH OF NEXT WEEK.

SUNDAY WILL BEGIN WITH A WEAK SURFACE TROUGH LOCATED ACROSS
WEST/SOUTHWEST PORTIONS OF THE FORECAST AREA.  LOW LEVEL CONVERGENCE
ALONG THE BOUNDARY IS WEAK...AND THERE IS LITTLE UPPER FORCING
EITHER.  CONFIDENCE IN ANYTHING DEVELOPING ALONG THIS IS NOT VERY
HIGH...BUT AN ISOLATED AFTERNOON OR EVENING STORM CAN NOT BE RULED
OUT...SO WILL CARRY A SLIGHT CHANCE POP FOR NOW.  A WAVE THEN PUSHES
A COLD FRONT ACROSS THE REGION ON MONDAY.  THE 12Z NAM/WRF AND GFS
GENERALLY AGREE WITH THIS SCENARIO AS DOES THE 00Z ECMWF.  HAVE GONE
WITH CHANCE POPS MONDAY AFTERNOON INTO MONDAY NIGHT...AND THEN
DECREASED POPS FROM NORTH TO SOUTH ON TUESDAY AS THE BOUNDARY MOVES
ACROSS THE FORECAST AREA.  THERE ARE SOME DIFFERENCES ON HOW QUICKLY
IT DRIES OUT BEHIND THE FRONT...BUT OVERALL IT APPEARS DRIER AIR
SHOULD ARRIVE TUESDAY NIGHT.

IT SHOULD BE MAINLY DRY ON WEDNESDAY WITH SURFACE HIGH PRESSURE IN
CONTROL OF THE WEATHER...HOWEVER THE NEXT WAVE AND FRONT ARRIVE
THURSDAY INTO THURSDAY NIGHT.  THE 06Z GFS AND 00Z ECMWF ARE IN
GENERAL AGREEMENT WITH THIS TIMING AND THIS ALSO FOLLOWS THE LATEST
HPC DEPICTION...SO WILL CARRY ANOTHER SMALL CHANCE OF THUNDERSTORMS
AS THIS BOUNDARY PASSES THROUGH THE FORECAST AREA.

&&

.AVIATION...18Z TAF. VFR CONDITIONS ARE EXPECTED THROUGH THE TAF
PERIOD. A FRONTAL BOUNDARY WILL SLOWLY SAG SOUTH THROUGH KGRI THIS
EVENING AND THE FRONT MAY FOCUS THUNDERSTORM DEVELOPMENT.
CONFIDENCE IS NOT HIGH IN THIS REGARD HOWEVER IF STORMS CAN
GO...TIMING SHOULD GENERALL BE IN THE EVENING HOURS. HAVE
MAINTAINED JUST A VCTS FOR THE TAF GIVEN COVERAGE IS NOT EXPECTED
TO BE WIDESPREAD. WINDS WILL SHIFT FROM A WESTERLY DIRECTION TO
THE NORTHWEST FOLLOWING THE FRONTAL PASSAGE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&
Hazardous weather outlook, Jul 24, 1:31 PM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
231 PM CDT FRI JUL 24 2009

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
251200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
231 PM CDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS EVENING AND
TONIGHT. IF THUNDERSTORMS DEVELOP THIS EVENING...A FEW STORMS MAY
BECOME SEVERE AND PRODUCE HAIL THE SIZE OF QUARTERS AND DAMAGING
WINDS IN EXCESS OF 60 MPH. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A CHANCE FOR THUNDERSTORMS WILL EXIST SUNDAY NIGHT THROUGH
TUESDAY...AND AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jul 24, 4:43 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
543 PM CDT FRI JUL 24 2009

NEZ040-041-047-048-242315-
GREELEY-HOWARD-MERRICK-NANCE-
543 PM CDT FRI JUL 24 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN GREELEY COUNTY IN CENTRAL NEBRASKA
  NORTHEASTERN HOWARD COUNTY IN CENTRAL NEBRASKA
  NORTHWESTERN MERRICK COUNTY IN CENTRAL NEBRASKA
  SOUTHWESTERN NANCE COUNTY IN CENTRAL NEBRASKA

AT 542 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR WOLBACH...OR 34 MILES NORTH OF GRAND
ISLAND...AND MOVING SOUTHEAST AT 15 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  CUSHING BY 610 PM CDT
  PALMER BY 615 PM CDT

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 4151 9828 4148 9828 4148 9823 4122 9802
      4111 9831 4145 9848 4151 9831 4152 9829
TIME...MOT...LOC 2243Z 334DEG 11KT 4140 9832

HEINLEIN
Special weather statement, Jul 24, 5:04 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
604 PM CDT FRI JUL 24 2009

NEZ041-047-048-242330-
HOWARD-MERRICK-NANCE-
604 PM CDT FRI JUL 24 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHEASTERN HOWARD COUNTY IN CENTRAL NEBRASKA
  NORTHWESTERN MERRICK COUNTY IN CENTRAL NEBRASKA
  SOUTHWESTERN NANCE COUNTY IN CENTRAL NEBRASKA

AT 604 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CUSHING...OR 28 MILES NORTH OF GRAND
ISLAND...AND MOVING SOUTH AT 5 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  CUSHING BY 610 PM CDT
  PALMER BY 630 PM CDT

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 4120 9800 4114 9838 4138 9843 4140 9839
      4139 9829 4143 9828 4145 9818
TIME...MOT...LOC 2304Z 347DEG 6KT 4132 9828

HEINLEIN
Special weather statement, Jul 24, 5:22 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
622 PM CDT FRI JUL 24 2009

NEZ047-062-242345-
HALL-HOWARD-
622 PM CDT FRI JUL 24 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL HOWARD COUNTY IN CENTRAL NEBRASKA
  CENTRAL HALL COUNTY IN SOUTH CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF GRAND ISLAND.

AT 620 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR DANNEBROG...OR 17 MILES NORTHWEST OF GRAND
ISLAND...AND MOVING SOUTH AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  CAIRO BY 640 PM CDT
  GRAND ISLAND BY 645 PM CDT

SMALL HAIL AND HEAVY RAIN IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 4086 9834 4083 9863 4121 9866 4123 9843
TIME...MOT...LOC 2322Z 353DEG 21KT 4113 9853

HEINLEIN
Special weather statement, Jul 24, 5:37 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
637 PM CDT FRI JUL 24 2009

NEZ047-048-062-063-250000-
HALL-HAMILTON-HOWARD-MERRICK-
637 PM CDT FRI JUL 24 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN HOWARD COUNTY IN CENTRAL NEBRASKA
  SOUTHWESTERN MERRICK COUNTY IN CENTRAL NEBRASKA
  NORTHEASTERN HALL COUNTY IN SOUTH CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF GRAND ISLAND.
  WEST CENTRAL HAMILTON COUNTY IN SOUTH CENTRAL NEBRASKA

AT 636 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ST. LIBORY...OR 11 MILES NORTH OF GRAND
ISLAND...AND MOVING SOUTH AT 15 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  GRAND ISLAND BY 700 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 4082 9824 4089 9852 4118 9837 4112 9814
TIME...MOT...LOC 2337Z 018DEG 13KT 4106 9829

HEINLEIN

The radar

The Grand Island radar (KUEX), 79 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 funnel cloud. Local standard time, as filed.

Hail, Hall

When
July 24, 5:49 PM CST
Where
Hall County, 1.48 mi NNW of Cairo
Measured
1.25 in hail
Crop damage
$100,000
Reported by
Public
Coordinates
41.020, -98.610

Funnel Cloud, Howard

When
July 24, 5:51 PM CST
Where
Howard County, St Libory
Reported by
Public
Coordinates
41.080, -98.370

Funnel Cloud, Hall

When
July 24, 5:56 PM CST to 6:09 PM CST
Where
Hall County, 1.04 mi W of Grand Is
Reported by
Public
Coordinates
40.920, -98.370

Multiple reports of a funnel cloud across the city of Grand Island.

Hail, Hall

When
July 24, 6:22 PM CST
Where
Hall County, 2 mi NE of Grand Is
Measured
1 in hail
Property damage
$10,000
Reported by
NWS Employee
Coordinates
40.941, -98.323

Quarter size hail reported on the northeast side of Grand Island.

Hail, Hall

When
July 24, 6:50 PM CST to 7:03 PM CST
Where
Hall County, 1.49 mi W of Burkett to 1.48 mi SSE of Grand Is
Measured
1.75 in hail
Property damage
$100,000
Reported by
Public
Coordinates
40.953, -98.358

Multiple reports of quarter to golf ball size hail across the city of Grand Island.

Hail, Hamilton

When
July 24, 7:16 PM CST
Where
Hamilton County, 2.14 mi SSE of Phillips
Measured
1.75 in hail
Crop damage
$150,000
Reported by
Public
Coordinates
40.870, -98.210

Hail, Hamilton

When
July 24, 7:27 PM CST
Where
Hamilton County, 4.91 mi WNW of Giltner
Measured
1 in hail
Crop damage
$50,000
Reported by
Public
Coordinates
40.800, -98.240

Hail, Howard

When
July 24, 8:07 PM CST to 8:12 PM CST
Where
Howard County, 0.87 mi NW of Boelus to Boelus
Measured
1.5 in hail
Crop damage
$100,000
Reported by
Public
Coordinates
41.090, -98.730

Hail, Hall

When
July 24, 8:21 PM CST
Where
Hall County, 3.33 mi NW of Cameron
Measured
1.75 in hail
Crop damage
$150,000
Reported by
Storm Chaser
Coordinates
40.950, -98.680

Hail, Adams

When
July 24, 9:19 PM CST to 9:21 PM CST
Where
Adams County, 3.22 mi ENE of Prosser to 3.44 mi ESE of Prosser
Measured
1.75 in hail
Crop damage
$150,000
Reported by
NWS Employee
Coordinates
40.680, -98.510

Hail, Adams

When
July 24, 9:33 PM CST to 9:34 PM CST
Where
Adams County, 1.26 mi WSW of (Hsi)hastings Arpt to 0.87 mi NW of Hastings
Measured
1 in hail
Property damage
$50,000
Reported by
NWS Employee
Coordinates
40.590, -98.450

Hail, Clay

When
July 24, 11:05 PM CST to 11:18 PM CST
Where
Clay County, 2.63 mi E of Fairfield to Edgar
Measured
1.25 in hail
Property damage
$20,000
Crop damage
$300,000
Reported by
Public
Coordinates
40.430, -98.070

Nickel to half dollar size hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187013, 187014, 187015, 187017, 187018, 187022, 187023, 187024, 187026, 187027, 187030, 187031.